Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, July 26, 2008

July 26, 2008 · NWS PBZ · 9 events in 3 counties and zones

A weak cold front produced scattered severe thunderstorms across eastern Ohio and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold front produced scattered severe thunderstorms across eastern Ohio and western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 2:14 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 26, 2:14 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT SAT JUL 26 2008

.SYNOPSIS...
A WEAK COLD FRONT PASSING THROUGH THE UPPER OHIO VALLEY WILL CAUSE
SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY
TONIGHT. ENSUING MIDWEST HIGH PRESSURE WILL BRING DRY CONDITIONS
SUNDAY. A WARM FRONT DEVELOPING ACROSS THE OHIO VALLEY MONDAY WILL
SPELL MORE HUMID CONDITIONS STARTING MONDAY AND PERHAPS ISOLATED
SHOWERS AND THUNDERSTORMS LATE TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WITH RADAR DATA SHOWING SCATTERED THUNDERSTORMS DEVELOPING OVER THE
UPPER OHIO VALLEY PARTICULARLY WITHIN THE ERIE LAKE SHORE
CORRIDOR...WILL KEEP MENTION OF SCATTERED THUNDERSTORMS THROUGH
ABOUT MIDNIGHT BUT INTO SUNDAY MORNING ALONG THE APPALACHIAN
MOUNTAINS AS SUGGESTED BY RECENT SREF MODEL RUNS.

ALTHOUGH RECENT BROKEN CLOUD COVER HAS SLOWED INCREASE IN SOLAR
HEATING AND DEEP LAYER INSTABILITY...CONCUR WITH SREF VALUES THAT
CAPE CAN STILL GO OVER 1000 J/KG. FORTUNATELY DEEP LAYER SHEAR
SHOULD BE LIMITED TO 25 KTS...SO CONCUR WITH SPC THAT SEVERE
POTENTIAL REMAINS LOW WITH THE MORE FAVORABLE DEVELOPMENT CONDITIONS
FROM THE I-80 CORRIDOR NORTH.

BY LATE TONIGHT...HAVE FORECASTED PATCHY FOG SUGGESTED BY GFS AND
NAM MOS...AS LOW TEMPERATURES WILL BE IN RANGE OF EXPECTED SURFACE
DEW POINTS PARTICULARLY IN THOSE SCATTERED LOCATIONS GETTING RAIN
THIS EVENING.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE FROM THE MIDWEST WILL BRING SOME SURFACE LAYER DRYING
AND HENCE MORE STABLE CONDITIONS TO MUCH OF THE UPPER OHIO VALLEY
SUNDAY INTO SUNDAY NIGHT. HOWEVER RECENT SREF MODEL RUNS INDICATE
THERE CAN BE ISOLATED THUNDERSTORM DEVELOPMENT SUNDAY BEFORE THERE
IS SUFFICIENT SURFACE DRYING TO STABILIZE CONDITIONS EVEN THERE.

FORECASTED TEMPERATURES CLOSE TO BLEND OF CLOSELY AGREEING SREF
VALUES AND GFS AND NAM MOS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
GFS ENSEMBLE MEAN CONTINUES TO SHOW HIGH PRESSURE COVERING OUR
AREA MONDAY AND ON INTO TUESDAY. TUESDAY NIGHT HIGH PRESSURE MOVES
OFF TO OUR EAST. DURING THE DAY ON WEDNESDAY LOW LEVEL MOISTURE
INCREASES WITH THE APPROACH OF LOW PRESSURE SYSTEM. CHANCE OF PCPN
WEDNESDAY AND WEDNESDAY NIGHT WITH LOW PRESSURE MOVING THROUGH.
HIGH PRESSURE BUILDS BACK INTO OUR AREA FROM THE WEST ON THURSDAY
AND HOLDS THROUGH SATURDAY. TEMPERATURES WILL AVERAGE NEAR
SEASONAL NORMS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
EXPECT PREVALENT VFR THIS ENTIRE PERIOD ALBEIT ISOLATED MVFR
POSSIBLE TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS. CONCUR
WITH SPC THAT SEVERE THUNDERSTORM POTENTIAL ACROSS THE UPPER OHIO
VALLEY WILL BE LIMITED DUE TO WEAK SHEAR AND INSTABILITY
VALUES...ALTHOUGH THUNDERSTORMS WITHIN THE I-80 CORRIDOR HAVE MORE
POTENTIAL THAN STORMS FARTHER SOUTH. WINDS WILL BE FROM THE
SOUTHWEST 10 KTS THIS EVENING AND THEN DECREASE TO 2-5 KTS LATE
TONIGHT.

HAVE INCLUDED MVFR TO IFR VISIBILITIES IN FOG SUNDAY MORNING AROUND
DAYBREAK AS SUGGESTED BY NAM AND GFS LAMP MOS...AS LOW TEMPERATURES
WILL BE IN RANGE OF EXPECTED SURFACE DEW POINTS PARTICULARLY IN
THOSE SCATTERED LOCATIONS GETTING RAIN THIS EVENING SUCH AS KFKL AND
KDUJ.

JUDGING FROM RECENT NAM MODEL PROFILES EXPECT MAINLY SCATTERED
CUMULUS SUNDAY.

BASED ON RECENT SREF MODEL RUNS AND NAM PROFILES...EXPECT BUILD UP
IN SURFACE LAYER MOISTURE STARTING MONDAY SHOULD SPELL EARLY MORNING
FOG AND HAZE WITH A COUPLE HOURS MVFR AND ISOLATED IFR. ISOLATED
SHOWERS AND THUNDERSTORMS WITH MVFR CAN ALSO DEVELOP...MAINLY
TUESDAY INTO WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 26, 4:02 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 AM EDT SAT JUL 26 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-270915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
502 AM EDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 2:46 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT SAT JUL 26 2008

PAZ007-008-013-014-262045-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
346 PM EDT SAT JUL 26 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...VENANGO...MERCER AND LAWRENCE...

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER PORTIONS OF NORTHEAST OHIO
...MOVING EAST AT 25 MPH.

THE STORMS WILL CROSS THE MERCER AND POSSIBLY LAWRENCE COUNTY LINES
BETWEEN 415 PM AND 430 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL
HAIL...HEAVY DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

KANE
Special weather statement, Jul 26, 3:20 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT SAT JUL 26 2008

OHZ039-048-262115-
COSHOCTON OH-TUSCARAWAS OH-
420 PM EDT SAT JUL 26 2008

...THUNDERSTORMS...

SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...COSHOCTON AND TUSCARAWAS...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS TO THE NORTHWEST OF
COSHOCTON COUNTY...MOVING SOUTHEAST ABOUT 30 MPH.

THE THUNDERSTORMS COULD AFFECT COSHOCTON COUNTY BY 500 PM AND THEN MOVE
INTO TUSCARAWAS COUNTY BY ABOUT 600 PM. LOOK FOR BRIEF GUSTY
WINDS...HEAVY DOWNPOURS...AND DANGEROUS LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

KANE

The radar

The Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
July 26, 3:33 PM EST
Where
Mercer County, 0.86 mi SE of Sheakleyville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.440, -80.210

The public reported nickle size hail in Sheakleyville.

Hail, Venango

When
July 26, 4:15 PM EST
Where
Venango County, 0.69 mi N of Petroleum Center
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.530, -79.700

Emergency management reported penny size hail near Petroleum Center.

Hail, Venango

When
July 26, 4:20 PM EST
Where
Venango County, 1.48 mi NNW of Utica
Measured
1.25 in hail
Reported by
Public
Coordinates
41.440, -79.960

The Public reported 1.25 inch hail near Utica.

Hail, Venango

When
July 26, 4:22 PM EST
Where
Venango County, 0.86 mi SW of Utica
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.410, -79.960

Emergency management reported nickel size hail near Utica.

Hail, Venango

When
July 26, 4:22 PM EST
Where
Venango County, 0.69 mi S of Pithole
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.510, -79.600

Emergency management reported golf ball size hail northeast of Oil City.

Hail, Venango

When
July 26, 5:07 PM EST
Where
Venango County, Cranberry
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.350, -79.720

Emergency management reported one inch hail in Cranberry.

Hail, Lawrence

When
July 26, 5:15 PM EST
Where
Lawrence County, 0.52 mi E of Moravia
Measured
0.75 in hail
Reported by
Public
Coordinates
40.920, -80.360

The public reported penny size hail northwest of Ellwood City.

Thunderstorm Wind, Mercer

When
July 26, 9:10 PM EST
Where
Mercer County, 2.08 mi SE of Transfer
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.310, -80.400

Emergency management reported numerous trees down north of Clark.

Thunderstorm Wind, Mercer

When
July 26, 9:35 PM EST
Where
Mercer County, 1.48 mi SSW of Deleware Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.280, -80.310

Law enforcement reported trees down southwest of Fredonia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126201, 126203, 126204, 126206, 126208, 126209, 126210, 126212, 126214.